Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jul 20, 2021, 3:24 PM MDT for Missoula County, Montana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 3:24 PM MDT (21:24 UTC)
- Expired
- Jul 20, 2021, 4:15 PM MDT
- In force
- 51 min
- Issued by
- NWS Missoula, MT
County Missoula County, MT
The radar
The Missoula radar (KMSX), 25 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2730 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
254 WWUS85 KMSO 202124 SPSMSO Special Weather Statement National Weather Service Missoula MT 324 PM MDT Tue Jul 20 2021 MTZ004>006-043-202215- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT- 324 PM MDT Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA COUNTY UNTIL 415 PM MDT... At 324 PM MDT, Doppler radar was tracking a strong thunderstorm near Missoula, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Visibility one-half mile or less will be possible. Locations impacted include... Missoula, Lolo, Bonner-West Riverside, East Missoula, Twin Creeks, Clinton and Turah. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4673 11413 4690 11416 4698 11367 4673 11363 TIME...MOT...LOC 2124Z 263DEG 20KT 4682 11404 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 20, 1:49 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 20, 1:49 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
149 PM MDT Tue Jul 20 2021
.DISCUSSION...Thunderstorms have begun to trek north-northeastward
out of eastern Oregon into central Idaho. These storms have
already begun to produce lightning, and are expected to continue
to grow in strength and size through this evening as they move
into western Montana. In doing so, lightning will increase, as
will the potential for heavy downpours directly beneath storm
cores. Heavy downpours will be possible with all storms that form
today, but if you are not directly beneath the storm itself, you
may only experience gusty outflow winds, some of which could
gust as high as 40 mph. As with any thunderstorm that can produce
heavy rain in brief amounts of time, there is a low probability
that localized flash flooding may occur, particularly in Lemhi
County, Idaho in areas that are prone to flash flooding events.
A lesser chance for nocturnal storms will exist across north
central Idaho into northwest Montana tonight through early
Wednesday morning, followed by another round of afternoon and
evening thunderstorm activity (in very similar locations). Winds
out of the west will also increase across north central Idaho.
Given how dry conditions are in that area, critical fire
conditions may exist as a result through Wednesday evening.
All of western Montana and north central Idaho will experience an
increase in west-northwest winds on Thursday. At the same time,
humidity will be dropping and thus, will lead to widespread
enhanced fire danger. Various Fire Weather Watches have been
issued for Wednesday and Thursday as a result of the combination
of dry conditions and increased winds.
Friday through the weekend will see the return of hot and dry
conditions once more. Daily high temperatures will hang around
the upper 80s to upper 90s, while low temperatures will range in
the 40s and 50s. No precipitation is expected during this time.
&&
.AVIATION...A surge of monsoonal moisture will bring several
rounds of showers and thunderstorms to the Northern Rockies. The
most widespread activity will stretch from southern Idaho County,
Lemhi County, and southwest Montana initially, spreading into
west-central Montana the rest of this afternoon. The main threats
with these storms will be locally heavy rain and gusty outflow
winds, possibly approaching 45 kts. Convective coverage will be
less across Northwest Montana. However, another wave of energy is
expected to initiate nocturnal convection late tonight (after
21/0600z) across north central Idaho, possibly shifting into
portions of northwest Montana after 21/1200z. Scattered
thunderstorms will fire once again on Wednesday afternoon with
the focus across west- central and southwest Montana.
Visibility reductions will continue as local and regional
wildfires produce varying amounts of smoke. Periodic convection
will help to mix the atmosphere allowing for improved air quality
at times.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Thursday afternoon through Thursday
evening Bitterroot...Deerlodge/West Beaverhead...East
Lolo...Flathead/Glacier Park...Kootenai...Salish and
Kootenai Reservation...West Lolo.
ID... Fire Weather Watch from Thursday morning through Thursday
evening Clearwater/Nez Perce.
Red Flag Warning from 11 AM to 9 PM PDT Wednesday Palouse/Hells
Canyon.
&&In the hours before
Special weather statement, Jul 20, 3:14 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Missoula MT 314 PM MDT Tue Jul 20 2021 MTZ004>006-043-202200- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT- 314 PM MDT Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA COUNTY UNTIL 400 PM MDT... At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over Lolo, or near Missoula, moving east at 25 mph. Pea size hail will be possible with this storm. Locations impacted include... Missoula, Lolo, Bonner-West Riverside, East Missoula and Turah. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4669 11420 4687 11421 4693 11376 4666 11375 TIME...MOT...LOC 2113Z 268DEG 21KT 4679 11410
Special weather statement, Jul 20, 3:24 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 324 PM MDT Tue Jul 20 2021 MTZ004>006-043-202215- Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT- Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT- 324 PM MDT Tue Jul 20 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA COUNTY UNTIL 415 PM MDT... At 324 PM MDT, Doppler radar was tracking a strong thunderstorm near Missoula, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Visibility one-half mile or less will be possible. Locations impacted include... Missoula, Lolo, Bonner-West Riverside, East Missoula, Twin Creeks, Clinton and Turah. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4673 11413 4690 11416 4698 11367 4673 11363 TIME...MOT...LOC 2124Z 263DEG 20KT 4682 11404
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 1:19 PM MDT | Fire Weather Watch | MSO | Beaverhead, Deer Lodge, Flathead, Glacier, Granite, Jefferson and 9 more | 23 hr |
| Jul 20, 3:14 PM MDT | Special Weather Statement | MSO | Missoula | 46 min |
| Jul 20, 3:25 PM MDT | Areal Flood Advisory | MSO | Missoula | 56 min |
| Jul 20, 3:44 PM MDT | Special Weather Statement | MSO | Granite | 31 min |
| Jul 20, 4:09 PM MDT | Areal Flood Advisory | MSO | Granite | 4 hr |
| Jul 20, 4:19 PM MDT | Special Weather Statement | MSO | Powell | 26 min |
| Jul 20, 4:27 PM MDT | Areal Flood Advisory | MSO | Granite | 3 hr |
| Jul 20, 4:43 PM MDT | Areal Flood Advisory | MSO | Granite | 110 min |
| Jul 20, 5:10 PM MDT | Special Weather Statement | MSO | Powell | 20 min |
| Jul 20, 1:19 PM MDT | Red Flag Warning | MSO | Clearwater, Idaho, Latah, Lewis, Nez Perce | 33 hr |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.